MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-400-25
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex embolization device and marksman catheter were returned.The pipeline flex device was found within the marksman ca theter.The pipeline flex pushwire was found protruding from within the marksman hub.No damages were found with the marksman hub.The marksman catheter body was found accordioned at the distal tip.The pipeline flex braid with tip coil was observed to be partially deployed from within the marksman catheter distal tip.The pusher was pulled out from within the marksman catheter without issue; however, the braid with tip coil remained within the marksman distal tip.The pipeline flex distal hypotube does not appear to be stretched and the ptfe shrink tubing was intact; however, the shrink tubing was found pulled back from the proximal bumper.The proximal bumper, re-sheathing pad and re-sheathing marker were found intact.The pipeline flex pushwire was found separated proximal to the dps sleeves.The braid with tip coil was pulled out from within the marksman distal tip.The dps restrains and sleeves were found intact.The pipeline flex braid ends were found fully open.The pipeline flex braid proximal end was found in good condition; however, the braid distal end was found damaged (frayed).The pipeline flex pushwire was sent out for sem failure analysis.Per the sem report, features observed indicate damage to the original fracture, which preclude conclusions of the fracture mechanism.No other anomalies were observed.Based on the device analysis and reported information, the report of ¿lockup/resistance at distal segment of catheter¿ was confirmed.From the damages seen with the marksman catheter (accordioned); it appears there was high force used.It is likely this damage occurred when it was attempted to advance the pipeline flex through the marksman catheter against resistance subsequently causing the pushwire to become separated.Based on the investigation conducted resistance can occur during tracking, deployment and re-sheathing of the device in distal and tortuous anatomies.In addition, resistance can occur due to patient vessel tortuosity, failure to maintain a continuous flush, or pipeline is pulled back/torqued during delivery.The vessel anatomy was minimal in tortuosity; however, information regarding use of a continuous flush was not provided.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that pipeline flex (ped) encountered resistance at the distal and middle section of the catheter.The ped tip was the only thing that exited the catheter tip.After repeated attempts, it could only be withdrawn.When tested out of the body, it couldn't be retrieved and released.There was no damage to the devices.The devices were used per the instructions for use (ifu).The catheter was flushed.No patient injury occurred.The vessel anatomy was minimal in tortuosity.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9694706
Report Number2029214-2020-00137
Device Sequence Number13889047
Product Code OUT
UDI-Device Identifier00847536015968
UDI-Public00847536015968
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/09/2022
Device Model NumberPED-400-25
Device Lot NumberA845208
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/26/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/10/2020
Initial Report FDA Received Date02/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR